Hail, Laramie
- When
- August 5, 2:45 PM MST to 2:48 PM MST
- Where
- Laramie County, Burns
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.190, -104.360
Quarter size hail was observed at Burns.
Thunderstorms produced large hail and locally heavy rainfall over portions of Laramie and Goshen counties in southeast Wyoming.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms produced large hail and locally heavy rainfall over portions of Laramie and Goshen counties in southeast Wyoming.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 5, 1:34 PM MST, 1 hour 11 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 234 PM MDT Sat Aug 5 2017 .SHORT TERM...(This evening through Monday) Issued at 231 PM MDT Sat Aug 5 2017 A few isolated to widely scattered storms developing early this afternoon along the Snowy and South Laramie Ranges and these showers and storms will continue to develop and move SE into northern CO into the early evening. Effective shear values are currently around 35 kt with SBCAPE around 1000 J/kg. This could lead to a few stronger storms with hail and gusty winds being the main threat. Steep low to mid level lapse rates and quite dry sub- cloud layers will promote good downdraft production so wouldn't be surprised to see a few strong outflows even from weaker showers. The HRRR and NCAR Ensembles have been consistent in showing a complex of showers and thunderstorms developing to our NW and tracking SE along the North Platte valley roughly from Torrington to Scottsbluff tonight. This complex may be aided by some elevated instability and weak lift along a southward moving front, ahead of a minor ripple in the NW flow currently over SW MT and NW WY. Upped POP in these areas tonight to account for consistency in the hi-res guidance. Front will hang up along the mountains Saturday as surface winds become northerly over the plains and eventually back to easterly by late afternoon. After some morning low clouds and fog along with any residual showers from the above-mentioned complex, expect another round of showers and thunderstorms to develop over the higher terrain and track eastward through the afternoon and evening. Still enough shear for a strong to severe storm or two especially with web bulb zero heights a little lower than today. For Sunday night and Monday, models are consistent in ejecting some Pacific energy NE from CA into northern CO by Monday afternoon. Upper diffluence increases especially over the south with some signal of a coupled jet structure aloft. With PW values of 1.0 to 1.3 inches, think widespread showers and thunderstorms, some with heavier rainfall are likely. Upped POP to likely especially south of line from Laramie to Scottsbluff. GEFS ensemble mean precipitation for Cheyenne during this period is around 1.3 inches with decent clustering of at least an inch so think there is a good chance for the area to receive some much- needed rainfall. .LONG TERM...(Monday night through Saturday) Issued at 231 PM MDT Sat Aug 5 2017 Unseasonably cool and unsettled pattern to continue thru at least the middle part of the week. A nearly stationary frontal boundary along the front range courtesy of persistent NW flow will combine with sub-tropical moisture fed by WSW/NNE oriented jet-streak streaming east off the ern Pacific. The result will be continued precip chances, best along the WY/CO stateline and adjacent locations along the I-80 corridor Tuesday and Wednesday. The CWA will be on the north side of the front in an air mass consisting of H7 temperatures in the 6-10C range. These cooler temperatures in combination with thicker cloud-cover will yield high temps that will only reach the upper 60s (above 5000 feet) and 70s Tuesday and Wednesday. Jet energy shifts south Thu-Sat, which should yield gradually drier and warmer conditions. Although even then, the CWA will not be completely dry, just less coverage than early in the week and mainly confined to the afternoon/evening period. High temps look to return to the 80s for most locations by Fri-Sat. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1201 PM MDT Sat Aug 5 2017 Main aviation concern for this TAF cycle will be timing and location of convective activity for both this afternoon and overnight. Latest information suggests -TSRA development after 19Z or 20Z in the vicinity of KCYS and KLAR and associated routes. By 00z,-TSRA development should begin to spread east towards the western Nebraska Panhandle, with likely a thunderstorm complex moving from northwest to southeast 02-09Z. There is a chance that a few of these thunderstorms may become strong-severe for a time. Stratus/fog will likely develop at all terminals (except at KRWL) after 09z where moist upslope flow develops. Will likely see some -RA for a time at western Nebraska Panhandle sites for a time during the morning hours Sunday. MVFR cigs will likely hang around at many locations into the end of this TAF cycle. The unsettled conditions will continue beyond the end of this cycle as well. && .FIRE WEATHER... Issued at 231 PM MDT Sat Aug 5 2017 Left the Red Flag Warning in place for northern and western Carbon County as Rawlins is currently hitting criteria. After this evening, decreasing temperatures and increasing amounts of moisture should limit fire weather concerns at least through early next week. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...Red Flag Warning until 6 PM MDT this evening for WYZ303. NE...None. && SHORT TERM...DEL LONG TERM...CAH AVIATION...CAH FIRE WEATHER...DEL
Hazardous Weather Outlook National Weather Service Cheyenne WY 337 AM MDT Sat Aug 5 2017 NEZ002-003-019>021-054-055-095-096-WYZ101>119-061030- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 337 AM MDT Sat Aug 5 2017 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Widely scattered thunderstorms are expected especially this afternoon and evening. No severe storms are expected but a few may produce some gusty winds and small hail. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Chances for mainly afternoon and evening thunderstorms will exist through the period as several disturbances and cool fronts pass across the region. .Spotter information statement... Spotter activation will not be needed.
Special Weather Statement
National Weather Service Cheyenne WY
239 PM MDT SAT AUG 5 2017
WYZ117-118-052115-
Central Laramie County WY-South Laramie Range Foothills WY-
239 PM MDT SAT AUG 5 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 315 PM MDT...
At 237 PM MDT, Doppler radar was tracking a strong thunderstorm
along Interstate 25 near the Colorado state line, moving east at 20
mph.
Outflow winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Cheyenne, South Greeley, Ranchettes, Warren AFB, Frontier Park,
North Cheyenne, Warren Air Force Base, Fox Farm-College and South
Greeley High.
This includes the following highways...
Interstate 25 in Wyoming between mile markers 3 and 14.
Interstate 80 in Wyoming between mile markers 354 and 379.
LAT...LON 4111 10497 4133 10464 4110 10444 4099 10474
4100 10487
TIME...MOT...LOC 2037Z 236DEG 19KT 4108 10483
LevinPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
342 PM MDT SAT AUG 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM HAIL 7 SW BURNS 41.12N 104.45W
08/05/2017 E0.75 INCH LARAMIE WY TRAINED SPOTTER
&&
BCHAPMANThe Cheyenne radar (KCYS), 38 km away, was scanning. The volume nearest the first event began at 21:44 UTC.
2 hail. Local standard time, as filed.
Quarter size hail was observed at Burns.
Quarter size hail was observed 15 miles east of Chugwater.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712217, 712218.